Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 154, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2016, 12:27 AM CDT for Lincoln County, Pipestone County, Minnesota; Brookings County, Moody County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2016, 12:27 AM CDT (05:27 UTC)
- Expired
- Aug 12, 2016, 1:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
228
WUUS53 KFSD 120527
SVRFSD
MNC081-117-SDC011-101-120615-
/O.NEW.KFSD.SV.W.0154.160812T0527Z-160812T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA...
NORTHERN PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA...
NORTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 115 AM CDT
* AT 1227 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF TORONTO TO NEAR WHITE TO 8
MILES NORTHWEST OF FLANDREAU...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHITE AROUND 1230 AM CDT.
WARD AROUND 1250 AM CDT.
ELKTON AND HENDRICKS AROUND 1255 AM CDT.
IVANHOE AROUND 100 AM CDT.
ARCO AROUND 105 AM CDT.
LAKE BENTON AROUND 110 AM CDT.
TYLER AND RUTHTON AROUND 115 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4452 9610 4410 9608 4409 9677 4434 9669
4452 9686 4455 9680 4454 9645 4463 9645
4463 9614
TIME...MOT...LOC 0527Z 251DEG 30KT 4449 9674 4437 9661 4411 9674
HAIL...<.75IN
WIND...60MPH
$$
CHAPMAN3 follow-up statements
609
WWUS53 KFSD 120545
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT FRI AUG 12 2016
MNC081-117-SDC011-101-120615-
/O.CON.KFSD.SV.W.0154.000000T0000Z-160812T0615Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
1245 AM CDT FRI AUG 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN
MOODY AND EASTERN BROOKINGS COUNTIES...
AT 1244 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TORONTO TO 7 MILES NORTH OF ELKTON TO NEAR
WARD...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
ELKTON AROUND 1250 AM CDT.
WARD AROUND 100 AM CDT.
HENDRICKS AND LAKE BENTON AROUND 115 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.
WINDS AT BROOKINGS WERE MEASURED AT 57 MPH AT 1223 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4453 9636 4410 9624 4409 9677 4434 9669
4452 9686 4455 9680 4454 9645
TIME...MOT...LOC 0544Z 269DEG 15KT 4452 9662 4433 9651 4415 9657
HAIL...<.75IN
WIND...60MPH
$$
CHAPMAN104
WWUS53 KFSD 120605
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT FRI AUG 12 2016
MNC081-117-SDC011-101-120615-
/O.CON.KFSD.SV.W.0154.000000T0000Z-160812T0615Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
105 AM CDT FRI AUG 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN
MOODY AND EASTERN BROOKINGS COUNTIES...
AT 104 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ASTORIA TO NEAR ELKTON TO NEAR WARD...MOVING EAST
AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
LAKE BENTON AROUND 115 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4453 9636 4410 9624 4410 9658 4433 9662
4450 9673 4455 9669 4454 9645
TIME...MOT...LOC 0604Z 292DEG 16KT 4449 9654 4422 9641 4412 9639
HAIL...<.75IN
WIND...60MPH
$$
CHAPMAN373
WWUS53 KFSD 120613
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT FRI AUG 12 2016
MNC081-117-SDC011-101-120622-
/O.EXP.KFSD.SV.W.0154.000000T0000Z-160812T0615Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
113 AM CDT FRI AUG 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN...
NORTHWESTERN PIPESTONE...NORTHEASTERN MOODY AND EASTERN BROOKINGS
COUNTIES WILL EXPIRE AT 115 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS TO AROUND
50 MPH AND A PERIOD OF RAINFALL ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4453 9636 4410 9624 4410 9658 4433 9662
4450 9673 4455 9669 4454 9645
TIME...MOT...LOC 0610Z 251DEG 30KT 4449 9654 4422 9641 4412 9639
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:36 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 11, 10:36 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1036 PM CDT THU AUG 11 2016 .SHORT TERM...(This evening and tonight) Issued at 250 PM CDT Thu Aug 11 2016 Elevated convection continues to develop along 850 mb corridor early this afternoon. Storms continue to work with 1000-2000 J/KG MUCAPE. Shear has been limited overall, but FSD VWP continues to indicate modest directional shear which has supported minor rotation in stronger storms. The trends however have not favored persistent intense updrafts, moreso trends towards heavy rainfall. Through the afternoon and evening hours: Expecting additional convection to form along the edge of the warm sector across northern and eastern Nebraska in response to increasing divergence in right entrance region of an upper jet collocated over a minor shortwave lifting through the Central Plains. Storms may congeal into an mcs and spread east and northeast portions of NW Iowa and adjacent areas of Nebraska/Minnesota later this evening. The highest risk of severe storms into the evening will fall along and south of a Yankton to Storm Lake line. Elevated convection will continue into the late afternoon hours, but I wouldn't be surprised to see refocus further south once surface based storms begin to develop. Nevertheless, given saturated grounds and a bit of uncertainty on the exact track of evening activity, will maintain FFA. Tonight: Reasonable model agreement that a secondary shortwave over southern Idaho/Wyoming will pivot through the Dakota towards and after midnight. 850 mb convergence pivoting back westward, when combined with this stronger upr dynamics should produce a secondary area of precipitation (potentially from north central SD through central NE) that will slowly slide eastward through daybreak Friday. .LONG TERM...(Friday through Thursday) Issued at 250 PM CDT Thu Aug 11 2016 Friday-Sunday: A rather quiet period ahead, but no significant cooldown expected behind this frontal boundary. One fly in the ointment for Friday comes in the form of another subtle shortwave tracking eastward across South Dakota in the afternoon. Soundings show substancial drying within the atmospheric column, but I wouldn't rule out isolated showers towards the MO River valley in the afternoon. High pressures settles into the area for the weekend, while a series of shortwave troughs move through the Great Lakes. Dry conditions are anticipated with cool nights and above normal daytime highs in the 80s. Despite the increased temperatures, humidity levels should be reasonable. Monday-Thursday: Return flow will bring increasing moisture back to the region to start next week. No strong shortwaves progged to move through the area, and flow aloft remains limited. That said, a few minor rain chances persist from Monday to Wednesday, but widespread rains are not anticipated. ECMWF/GFS guidance similar enough to work with a blended approach to temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1032 PM CDT Thu Aug 11 2016 Models handling current convection poorly. Radar presently showing a band of thunderstorms through the James River Valley pushing to the east. These will most likely affect KHON and KFSD into the late night hours before exiting toward 12z. Confidence is less that these showers and storms will impact KSUX. Some guidance is also suggesting that as winds drop off there could be some patchy fog formation with near surface moisture with recent rains. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Aug 11, 5:26 AM CDT, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 AM CDT THU AUG 11 2016 IAZ003-013-014-020>022-031-032-NEZ013-014-121030- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM. IAZ001-002-012-MNZ080-081-089-090-121030- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM. MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030- LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING. SPOTTY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM. SDZ038-039-050-052>054-057>060-063-064-121030- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 11, 6:32 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 NE SALIX 42.34N 96.23W
08/11/2016 WOODBURY IA LAW ENFORCEMENT
GRAIN BIN BLOWN OVER...TIME ESTIMATED FROM
RADAR.
&&
AFLocal storm report, Aug 11, 6:48 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG SMITHLAND 42.23N 95.93W
08/11/2016 WOODBURY IA STORM CHASER
7 INCH TREE BRANCHES DOWN...GAS STATION
CANOPY BLOWN OVER.
&&
AFLocal storm report, Aug 11, 8:38 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 3 N HORNICK 42.27N 96.09W
08/11/2016 M84 MPH WOODBURY IA EMERGENCY MNGR
MEASURED ON PERSONAL WEATHER STATION...TIME
ESTIMATED FROM RADAR.
&&
AFLocal storm report, Aug 11, 11:04 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 4 NW WAKEFIELD 42.31N 96.92W
08/11/2016 DIXON NE PUBLIC
TREE DOWN...DAMAGE TO FARM
OUTBUILDINGS...TIME ESTIMATED FROM RADAR.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.